Virginia, 2018

Damaging Winds in Virginia, August 13, 2018

August 13, 2018 · NWS AKQ · 6 events in 4 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 13, 3:07 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 13, 3:07 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
407 PM EDT Mon Aug 13 2018

.SYNOPSIS...
A trough of low pressure slowly moves away from the region
through Tuesday. High pressure builds into the area Wednesday
through Friday. A cold front moves into the region over the
weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 355 PM EDT Monday...

Latest analysis indicates the center of the upper level low is
located over northern WV/southwest PA and this can clearly be
seen on GOES WV imagery. The associated sfc low pressure is
centered off the NJ coast, and extends back to the W and SW into
the central Appalachians as a sfc trough. This have continue to
serve as a focus for widespread showers/tstms that have
developed over the Mtns. However, over the local area there has
been enough large-scale subsidence to keep most of the CWA dry
thus far this aftn. High res modeled moisture fields suggest
that this convection will make an attempt to push to the SE into
this evening. Given the current conditions, with better low and
mid level lapse rates off to our NW, have lowered PoPs a bit
late this aftn/evening. Following the NAM Nest/HRRR simulated
reflectivity for timing brings best chance for tstms through
south central and central VA from 22Z through 01Z with highest
PoPs to around 50% in the Piedmont, tapering down to 30-40%
farther east as the storms encounter the less favorable storm
environment. Severe threat will be rather limited unless a more
organized line segment develops and can tap into the somewhat
highest effective shear that is present. Will keep the HWO as
is, mentioning gusty winds in strongest storms into early this
evening. Heavy downpours will be likely in any storm.

Storms expected to slowly weaken with loss of heating late in
the evening with PoPs lowering from W to E. Relatively
comfortable overnight with clearing skies and dew pts into the
60s except near the coast where they will hold in the lower 70s.
Expecting at least patchy fog inland after midnight and have
this in the gridded forecast. Lows in the mid 60s Piedmont to
the lower 70s SE coast.

Upper level low continues to pull NE and away from the region on
Tue. genly looks like only a 20% PoP at most in the aftn and
this may even be overdone. Partly to mostly sunny with highs in
the upper 80s to around 90 F most areas, but with dew pts in the
60s (around 70 F near the coast).

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Monday...

Models depict final shortwave diving SE and brushing the eastern
shore Tue evening and will carry up to 30% PoPs there (with a
20% along the rest of the coast). Otherwise, a welcome drier
period looks to take hold Tue night through Thu. High pressure
builds into the area Wed and Thu with mostly sunny skies and
warming temperatures. Under the influence of ridging aloft and
a developing trough into the upper midwest/western Great Lakes,
Thu looks mostly sunny again and will likely be the hottest day
of the week with highs into the lower to mid 90s inland and
upper 80s/lower 90s near the coast. Dew pts should mix out to
the mid/upper 60s to around 70 F so heat indices are not
expected to become headline worthy.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

The ridge slowly breaks down Fri into the weekend. Will have
mainly diurnal/aftn- evening tstms Fri with PoPs to 20-40%.
Highs Fri into the lower 90s most areas. The GFS/GEM/ECMWF are
into better agreement now over the weekend, with the cold front
slowing down and stalling in the vicinity of the region. Will
therefore maintain chc PoPs Sat/Sun/Mon (mainly in the
aftn/evening with highest PoPs over the south). Temperatures
will cool off a few degrees for highs (mainly 85-90 F) given
more clouds and moisture. Lows will be mainly in the upper 60s
to lower-mid 70s through the entire period.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 140 PM EDT Monday...

VFR conditions prevail for the most part early this afternoon.
Still some lingering MVFR ceilings occasionally at
KPHF/KORF/KRIC/KECG, but overall trend on satellite is for
diminished coverage. Winds are light as well and generally from
the W/SW. Few showers around KSBY early this afternoon, so added
TEMPO for those. Have also included VCTS at KRIC/KPHF/KORF, but
delayed this until the 00Z-04Z time frame, based upon latest
hi- res model output. In addition, have added some fog overnight
at KRIC/KPHF, based upon conditions similar to this morning.
Otherwise, VFR conditions through the 18Z TAF period.

OUTLOOK...
VFR conditions with decreased chances for precipitation Tue thru
Thu as high pressure builds in from the west. Patchy late night
and early morning fog each day. Next threat for more widespread
showers/tstms and flight restrictions will be in the Fri/Sat
time frame.

&&

.MARINE...
As of 315 PM EDT Monday...

Upper low continues meandering to the NW of the area this
afternoon. Low is expected to gradually move east through New
England and out to sea by Wednesday. Region remains in a
generally weak low level gradient regime through Wednesday,
which means a continuation of overall good boating conditions on
the Bay and coastal waters. There will be a couple of brief
periods of winds getting to the 10-15 kt range. One is overnight
tonight, lingering into early Tuesday. The second is Tuesday
night/early Wednesday, across the southern Bay/southern coastal
waters, as a weak front moves through the marine area.
Otherwise, winds are expected to be 10 kts or less into
midweek. Scattered showers/tstms may move across the southern
half of the marine area this evening, and again Tuesday evening
across the entire marine area. Otherwise, dry weather prevails
through Thursday. Seas generally 2-3 feet on the ocean, and 1-2
feet on the Bay, slightly higher during the time periods
mentioned above.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...LKB
AVIATION...WRS
MARINE...BMS/WRS
Hazardous weather outlook, Aug 13, 2:08 AM EST, 16 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
308 AM EDT Mon Aug 13 2018

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-140715-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
308 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms are expected this
afternoon and evening. Heavy downpours and gusty winds will be
possible in any thunderstorm. Minor flooding is also possible,
especially in urban or low-lying areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 13, 3:30 PM EST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Wakefield VA
430 PM EDT MON AUG 13 2018

VAZ509-132115-
Western Louisa-
430 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA COUNTY...

At 429 PM EDT, a strong thunderstorm was located 7 miles west of
Boswells Tavern, or 9 miles northeast of Charlottesville, moving
northeast at 15 mph.

Wind gusts of 30 to 40 mph and rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Boswells Tavern, Gordonsville, Waldrop, Vawter Corner and Green
Springs.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7801 3812 7798 3812 7797 3811 7793
      3800 7829 3801 7831
TIME...MOT...LOC 2029Z 247DEG 12KT 3809 7833

JM
Special weather statement, Aug 13, 3:58 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
458 PM EDT MON AUG 13 2018

VAZ048-509-132145-
Fluvanna-Western Louisa-
458 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LOUISA AND
NORTHEASTERN FLUVANNA COUNTIES...

At 458 PM EDT, a strong thunderstorm was located over Lake
Monticello, or near Palmyra, moving east at 10 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with this storm.

This storm will be near...
  Troy around 515 PM EDT.
  Ferncliff and Kents Store around 545 PM EDT.

Other locations impacted by this storm include Nahor, Bybee, Byrd
Mill, Trevilians, Zion Crossroads, Wilmington, Union Mills and
Wildwood.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3796 7835 3801 7830 3806 7807 3783 7811
      3782 7812 3789 7836
TIME...MOT...LOC 2058Z 266DEG 11KT 3794 7831

ALB
Special weather statement, Aug 13, 4:35 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
535 PM EDT MON AUG 13 2018

VAZ048-061-062-509>511-132215-
Goochland-Western Hanover-Fluvanna-Western Louisa-Cumberland-Eastern
Louisa-
535 PM EDT MON AUG 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LOUISA...NORTHEASTERN
CUMBERLAND...NORTHWESTERN GOOCHLAND...NORTHWESTERN HANOVER AND
SOUTHEASTERN FLUVANNA COUNTIES...

At 535 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hadensville to near New Canton.
Movement was east at 20 mph.

Wind gusts up to 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Louisa, Mineral, Hadensville, Fork Union, Columbia, Gum Spring, Fife,
Ferncliff, Bumpass, Kents Store, Duncan, Orchid, Louisa Airport,
Shores, Three Square, Irwin, Bremo Bluff, Cohasset, Tabscott and
Othma.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3811 7786 3810 7786 3810 7784 3807 7778
      3806 7778 3805 7775 3802 7775 3803 7773
      3801 7772 3799 7764 3795 7762 3796 7757
      3793 7755 3792 7756 3791 7752 3765 7800
      3767 7824 3769 7824 3774 7841
TIME...MOT...LOC 2135Z 273DEG 18KT 3790 7799 3773 7833

JM
Special weather statement, Aug 13, 4:46 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
546 PM EDT MON AUG 13 2018

VAZ064-132230-
Caroline-
546 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAROLINE COUNTY...

At 545 PM EDT, a strong thunderstorm was located near Fort A.p. Hill,
or 8 miles north of Bowling Green, moving east at 20 mph.

Wind gusts up to 40 mph and rainfall amounts of up to 1 inch are
possible with these storms.

Locations impacted include...
Bowling Green, Milford, Port Royal, Fort A.p. Hill, Ladysmith,
Rappahannock Academy, Villboro, Nancy Wrights Corner, Guinea, Corbin,
Woodford and Cedon.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3824 7731 3824 7729 3822 7729 3823 7728
      3825 7727 3825 7723 3823 7725 3819 7725
      3819 7723 3820 7722 3817 7718 3817 7713
      3813 7710 3812 7715 3810 7714 3808 7717
      3804 7713 3800 7763 3824 7738 3825 7735
TIME...MOT...LOC 2145Z 254DEG 16KT 3817 7732

JM
Special weather statement, Aug 13, 4:57 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
557 PM EDT MON AUG 13 2018

VAZ060>062-067>069-132300-
Goochland-Nottoway-Powhatan-Amelia-Cumberland-Prince Edward-
557 PM EDT MON AUG 13 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...PRINCE
EDWARD...NORTHWESTERN NOTTOWAY...SOUTHERN GOOCHLAND...NORTHWESTERN
AMELIA AND POWHATAN COUNTIES...

At 557 PM EDT, radar indicated strong thunderstorms along a line
extending from near New Canton to near Evergreen. Movement was east
at 30 mph.

Wind gusts in excess of 30 mph and rainfall amounts of up to 1 inch
are possible with these storms.

These storms will be near...
  Lakeside Village around 605 PM EDT.
  Trenholm around 620 PM EDT.
  Prospect and Darlington Heights around 625 PM EDT.
  Powhatan, Hampden Sydney and Macon around 635 PM EDT.
  Farmville, Hampden Sydney College and Longwood University around
  640 PM EDT.
  Manakin and Rice around 655 PM EDT.
  Tuckahoe around 700 PM EDT.

Other locations impacted by these storms include Tuggle, Angola,
Hawk, Elam, Whiteville, Fine Creek Mills, West View, Grays Siding,
Holly Hills and Genito.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3726 7868 3734 7860 3740 7859 3737 7858
      3737 7857 3733 7851 3734 7846 3762 7826
      3769 7824 3759 7762 3758 7762 3747 7778
      3709 7838 3708 7848 3714 7852 3715 7855
      3714 7859 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 2157Z 287DEG 27KT 3768 7826 3732 7883

ALB
Special weather statement, Aug 13, 6:00 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
700 PM EDT MON AUG 13 2018

VAZ062-068-069-513-515-132345-
Goochland-Western Chesterfield-Western Henrico (Including the City of
Richmond)-Powhatan-Amelia-
700 PM EDT MON AUG 13 2018

...A STRONG THUNDERSTORM WILL AFFECT CHESTERFIELD...SOUTHEASTERN
GOOCHLAND...NORTHWESTERN HENRICO...CENTRAL AMELIA AND POWHATAN
COUNTIES AND THE CITY OF RICHMOND...

At 659 PM EDT, a strong thunderstorm was located near Powhatan,
moving east at 25 mph.

Wind gusts up to 50 mph and rainfall amounts of up to 1 inch are
possible with this storm.

Locations impacted include...
Richmond, Powhatan, Goochland, Virginia Commonwealth University,
Tuckahoe, Moseley, Amelia Courthouse, Downtown Richmond, Bon Air,
Virginia Union University, University Of Richmond, Manakin, Macon,
Sabot, Laurel, Wyndham, Jetersville, Scotts Fork, Glen Allen and
Chula.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3769 7791 3771 7761 3768 7756 3770 7752
      3770 7749 3768 7748 3768 7744 3763 7743
      3760 7745 3758 7742 3745 7742 3746 7746
      3746 7749 3739 7752 3737 7751 3729 7760
      3727 7766 3725 7792 3725 7804 3727 7811
TIME...MOT...LOC 2259Z 261DEG 27KT 3750 7785

JM

The radar

The Norfolk radar (KAKQ), 74 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
August 13, 6:26 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.410, -77.650

Tree was downed and large branches were snapped on Deer Run Drive near Hull Street Road.

Thunderstorm Wind, Chesterfield

When
August 13, 6:31 PM EST
Where
Chesterfield County, 3.02 mi NW of Richmond Chesterfiel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.430, -77.570

Tree was downed on Claridge Drive.

Thunderstorm Wind, Chesterfield

When
August 13, 6:54 PM EST
Where
Chesterfield County, 3.91 mi W of Matoaca
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.240, -77.550

Tree was downed on River Road.

Thunderstorm Wind, Dinwiddie

When
August 13, 6:59 PM EST
Where
Dinwiddie County, 1.77 mi NE of Dinwiddie Gardens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.220, -77.460

Tree was downed on Grant Avenue.

Thunderstorm Wind, Gloucester

When
August 13, 8:01 PM EST
Where
Gloucester County, 1.78 mi ESE of Glenns
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.560, -76.590

Multiple trees were downed.

Thunderstorm Wind, Middlesex

When
August 13, 8:17 PM EST
Where
Middlesex County, 1.38 mi N of Harmony Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.600, -76.480

Trees were downed near Topping and Syringa.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782334, 782336, 782337, 782338, 782340, 782341.